Florida, 2013

Flash Flood and Heavy Rain in Florida, July 13, 2013

July 13, 2013 · NWS JAX · 3 events in 2 counties and zones

A surface front lingered over the region and combined with high moisture from the remnants of TS Chantal over NE Florida and diurnal heating, numerous thunderstorms were spawned during the afternoon which produced locally heavy rainfall and gusty winds across northeast Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface front lingered over the region and combined with high moisture from the remnants of TS Chantal over NE Florida and diurnal heating, numerous thunderstorms were spawned during the afternoon which produced locally heavy rainfall and gusty winds across northeast Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 13, 8:34 AM EST, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 13, 8:34 AM EST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
934 AM EDT SAT JUL 13 2013

...NUMEROUS SHOWERS AND STORMS WITH LOCALLY HEAVY RAINFALL
POSSIBLE INTO THE EVENING...

.UPDATE...SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO AFFECT
WRN ZONES MAINLY OVER THE SUWANNEE VALLEY IN AN AREA OF DEEP LAYER
MOISTURE AND SLY FLOW E OF A LOW/MID LEVEL TROUGH AXIS FROM THE
TN VALLEY TO THE ERN GULF OF MEXICO. MEANWHILE...OVER THE ERN
ZONES DAYTIME HEATING EXPECTED TO GENERATE SCT CUMULUS SOON WITH
WEAK S TO SE FLOW AT THE SFC EXPECTED TO ALLOW E COAST SEA BREEZE
TO DEVELOP. SCT TO NMRS SHOWERS AND STORMS EXPECTED TO DEVELOP
THROUGHOUT THE DAY WITH THE 12Z JAX SOUNDING SHOWING A MOIST AND
UNSTABLE AIRMASS. MEAN 0-6KM WIND FROM THE S AT ABOUT 10 KT. MAIN
THREAT FROM STORMS WILL BE LOCALLY HEAVY RAINFALL AND GUSTY
DOWNBURST WINDS THAT COULD APPROACH SEVERE CRITERIA BRIEFLY.
HIGH TEMPS MAINLY MID/UPPER 80S. BY LATE AFTN AND EVENING...THE
AFOREMENTIONED MID LEVEL TROUGH AXIS WILL BEGIN TO SHIFT WWD
ALLOWING DEEP LAYER FLOW TO SHIFT TO SSE TO SE. THIS SHOULD
ENHANCE LOW LEVEL CONVERGENCE ALONG THE E COAST SEA BREEZE
GENERATING NMRS SHOWERS AND STORMS FROM THE I-75 CORRIDOR TO I-95.
CONVECTIVE ACTIVITY EXPECTED TO WIND DOWN TONIGHT BTN 8 PM AND MIDNIGHT
TO SCATTERED COVERAGE...PERHAPS JUST ISOLD ALONG THE COAST/BEACHES
AREAS DUE TO ENHANCED E COAST SEA BREEZE CIRCULATION.

.AVIATION...ANY FOG AND LOW CIGS ARE GONE NOW WITH SCT-BKN CUMULUS
FORMING THIS MORNING WITH MVFR CIGS POSSIBLE AROUND 1-2 KFT. FOR
THE TIME BEING SHOWERS AND STORMS LOOK TO HOLD OFF UNTIL ABOUT
16-18Z AT TAF SITES WITH TEMPO GROUPS 18Z-22Z. IFR POSSIBLE DUE
TO VSBY IN SHOWERS AND STORMS. HIGHEST CONFIDENCE FOR VICINITY
SHOWERS AND STORMS AFTER 22Z WILL BE AROUND GNV AND VQQ.

&&

.MARINE...FCST ON TRACK. SLY FLOW AT ABOUT 10 KT WITH SEAS OF 2-3
FT. FLOW WILL SHIFT TO SELY BY THE AFTN AND EVENING HOURS. SCT TO
NMRS SHOWERS AND STORMS MAY BEGIN TO AFFECT NEARSHORE WATERS BY
ABOUT 1 PM.

RIP CURRENTS: SURF GENERALLY 2 FT OR LESS TODAY WITH INCOMING
SWELLS FROM THE ESE. RISK MAINLY ON THE LOW SIDE WITH WEAK S TO N
LONGSHORE CURRENT. RISK INCREASES TO MODERATE ON SUNDAY AS ELY
FLOW DEVELOPS AND SWELLS CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  86  72  89  71 /  70  50  50  50
SSI  83  76  86  76 /  60  40  40  40
JAX  87  73  89  73 /  70  40  50  50
SGJ  85  73  86  73 /  70  40  40  40
GNV  86  70  88  70 /  80  60  60  60
OCF  87  71  89  71 /  80  60  60  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHASHY/ALLEN
Hazardous weather outlook, Jul 13, 12:22 PM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
122 PM EDT SAT JUL 13 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-141000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
122 PM EDT SAT JUL 13 2013

...NUMEROUS SHOWERS AND STORMS WITH LOCALLY HEAVY RAINFALL REST OF
THE AFTERNOON AND EARLY EVENING...

...MODERATE RISK OF RIP CURRENTS SUNDAY INTO EARLY NEXT WEEK...

...RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...REST OF TODAY AND TONIGHT...

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THE EARLY
EVENING HOURS...ESPECIALLY LOCATIONS AWAY FROM THE EAST COAST. SOME
OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND LOCALLY
HEAVY RAINFALL. SHOWERS AND STORMS WILL DECREASE IN COVERAGE AFTER 7
PM THIS EVENING.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS THE REGION. PLEASE
REFER TO STATEMENTS AND RIVER FLOOD WARNINGS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED TO NUMEROUS STORMS ARE EXPECTED SUNDAY. THUNDERSTORM
COVERAGE WILL DECREASE NEXT WEEK.

INCREASING ONSHORE FLOW AND BUILDING EASTERLY SWELL WILL RESULT
IN A MODERATE RISK OF RIP CURRENTS SUNDAY INTO EARLY NEXT WEEK.

ELEVATED RIVER LEVELS WILL PERSIST THROUGH MUCH OF NEXT WEEK. PLEASE
REFER TO STATEMENTS AND RIVER FLOOD WARNINGS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 13, 10:15 AM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1115 AM EDT SAT JUL 13 2013

FLZ022-035-036-131600-
ALACHUA-COLUMBIA-GILCHRIST-
1115 AM EDT SAT JUL 13 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
ALACHUA...SOUTHWESTERN COLUMBIA AND EASTERN GILCHRIST COUNTIES FOR
GUSTY WINDS AND POSSIBLE FUNNEL CLOUDS VALID UNTIL NOON EDT...

AT 1112 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS CENTERED 9 MILES NORTHWEST OF NEWBERRY...
MOVING NORTH AT 15 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS
AROUND NEWBERRY...HIGH SPRINGS AND FORT WHITE THROUGH NOON EDT.
GUSTY WINDS UP TO 45 MPH AND HEAVY RAINFALL CAN BE EXPECTED. WHILE
DOPPLER RADAR HAS NOT INDICATED ROTATION WITHIN THESE STORMS...
FUNNEL CLOUDS ARE STILL POSSIBLE AND A BRIEF TORNADO MAY DEVELOP
WITH LITTLE OR NO ADVANCE WARNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2992 8283 2993 8280 2997 8276 2999 8276
      2999 8279 3005 8279 3003 8255 2999 8258
      2997 8256 2960 8262 2966 8282
TIME...MOT...LOC 1512Z 186DEG 14KT 2974 8273

SHASHY
Special weather statement, Jul 13, 11:41 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1241 PM EDT SAT JUL 13 2013

GAZ150-164-131715-
CHARLTON-WARE-
1241 PM EDT SAT JUL 13 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL WARE
AND NORTHWESTERN CHARLTON COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS
VALID UNTIL 115 PM EDT...

AT 1241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CHARLTON COUNTY...MOVING NORTH AT
15 MPH. THIS STRONG THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF
THE INDICATED COUNTIES THROUGH 115 PM EDT. GUSTY WINDS OF 45 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP
WITH LITTLE OR NO ADVANCE WARNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3112 8246 3112 8222 3093 8226 3084 8231
      3084 8242
TIME...MOT...LOC 1641Z 184DEG 14KT 3093 8235

SHASHY
Special weather statement, Jul 13, 11:57 AM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1257 PM EDT SAT JUL 13 2013

FLZ023-030-031-131730-
BAKER-BRADFORD-UNION-
1257 PM EDT SAT JUL 13 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
BRADFORD...SOUTHEASTERN BAKER AND NORTHEASTERN UNION COUNTIES FOR
STRONG WINDS VALID UNTIL 130 PM EDT...

AT 1257 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF RAIFORD...MOVING
NORTH AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND LAWTEY...RAIFORD AND ELLERBEE THROUGH 130 PM EDT. GUSTY WINDS
OF 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3021 8232 3022 8206 2998 8207 2997 8225
TIME...MOT...LOC 1657Z 176DEG 8KT 3004 8217

SHASHY
Special weather statement, Jul 13, 12:42 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
142 PM EDT SAT JUL 13 2013

GAZ152-153-165-131830-
BRANTLEY-INLAND CAMDEN-INLAND GLYNN-
142 PM EDT SAT JUL 13 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
BRANTLEY...NORTHERN CAMDEN AND WESTERN GLYNN COUNTIES FOR STRONG
WINDS AND FUNNEL CLOUDS VALID UNTIL 230 PM EDT...

AT 142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTH OF WAVERLY...MOVING NORTH
AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
WAVERLY AND WAYNESVILLE THROUGH 230 PM EDT. GUSTY WINDS OF 40 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR
HAS INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP
WITH LITTLE OR NO ADVANCE WARNING. HEAVY RAINFALL WILL PRODUCE
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3126 8181 3130 8165 3108 8161 3103 8173
      3106 8178
TIME...MOT...LOC 1742Z 169DEG 4KT 3116 8171

SHASHY

The radar

The Jacksonville radar (KJAX), 43 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Clay

When
July 13, 1:15 PM EST to 3:00 PM EST
Where
Clay County, 2.16 mi NNW of Hibernia
Reported by
Broadcast Media
Coordinates
30.100, -81.710

Two to three inches of rainfall were measured in 1 hr and 45 min on Fleming Island.

Heavy Rain, Clay

When
July 13, 1:15 PM EST to 3:15 PM EST
Where
Clay County, 2.76 mi WSW of Russell
Reported by
Trained Spotter
Coordinates
30.030, -81.790

Minor street flooding was reported near Lake Asbury. Rainfall amounts of 2.75 to 3 inches were measured in just over 2 hours.

Flash Flood, Duval

When
July 13, 6:45 PM EST
Where
Duval County, 1.82 mi SSW of Jacksonville to 1.8 mi SSW of Jacksonville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.328, -81.686

McCoys Creek was flooded and the road partially closed. The cost of damage was estimated for inclusion of the event in Storm Data.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466679, 466680, 466678.